Alert archive / Florida / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 16, NWS Melbourne, FL

March 17, 1995Marion County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 17, 1995, 6:41 AM EST for Marion County, Florida. It was in force for 49 min.

The area

The counties it named.

The facts

Issued
Mar 17, 1995, 6:41 AM EST (11:41 UTC)
Expired
Mar 17, 1995, 7:30 AM EST
In force
49 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Marion County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 11.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1995-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1995-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDAB 171142 RRA
SVRDAB
FLC083-171230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
641 AM EST FRI MAR 17 1995
 
THE NATIONAL WEATHER SERVICE IN DAYTONA BEACH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL FLORIDA
 
   ...MARION COUNTY
 
NATIONAL WEATHER SERVICE RADAR DECTECTED A SEVERE THUNDERSTORM
ABOUT 10 MILES EAST OF DUNNELLON...MOVING NORTHEAST 25 MPH.
 
THE PROJECTED PATH WILL TAKE THIS SEVERE STORM NEAR OCALA AND
BELLVIEW WITHIN THE NEXT 30 MINUTES.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:59 AM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Mar 17, 2:59 AM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
258 AM EST FRI MAR 17 1995

ANOMALOUS CUTOFF LOW WILL FINALLY BEGIN BRINGING ITS INCLEMENT WEATHER TO THE
FORECAST AREA THIS FORECAST PERIOD. EVENING UPPER AIR DATA SUGGESTED IMPULSE
ROTATING AROUND SOUTHEAST SIDE OF CUTOFF. 06Z SURFACE ANALYSIS INDICATED THAT
LOW AT SURFACE WAS REFORMING IN RESPONSE TO THIS IMPULSE SOMEWHERE BETWEEN
BUOYS 42001...42003 AND 42036. THERE WAS EVEN A HINT AT WEAK WARM FRONTOGENESIS
EXTENDING EASTWARD ACROSS CENTRAL FLORIDA. WITH SYSTEM BEGINNING TO TAKE ON
SLIGHT BAROCLINIC CHARACTERISTICS AGAIN...GENERALLY ACCEPT MODELS TIMING OF
THIS SYSTEM TO DRIFT EAST OF FORECAST AREA DURING THE DAY SATURDAY. WILL GO
WITH LIKELY POPS TODAY AND CATEGORICAL TONIGHT AS LARGE MASS OF MOISTURE
ADVECTS NORTHWARD ON EAST SIDE OF LOW. WILL CONTINUE TO MENTION STRONG STORMS
IN TODAYS FORECAST AND LET DAY SHIFT ASSESS SEVERE POTENTIAL.

EXPECT THAT AS LOW GETS EAST OF AREA ON SATURDAY...CONSIDERABLE MOISTURE WILL
WRAP BACK ACROSS AREA AND SHOULD RESULT IN CONSIDERABLE CLOUDINESS AND
SCATTERED CONVECTION WITH COLD TEMPERATURES ALOFT. IN ADDITION...WOULD EXPECT
WINDS TO TAKE ON A MORE NORTHERLY COMPONENT AS OPPOSED TO THE NORTHEAST WIND
FORECAST BY MODELS. THEREFORE WILL SHADE FORECAST ON SATURDAY TOWARD CLOUDIER
...COOLER CONDITIONS AND INCREASE POPS FROM PREVIOUS FORECAST.

@1...VOLUSIA
@2...LAKE ORANGE SEMINOLE OSCEOLA OKEECHOBEE
@3...BREVARD INDIAN RIVER ST LUCIE MARTIN

MCO TW 77 62 73 785
DAB TW 76 62 71 785
MLB TW 76 65 72 785

LASCODY

In the hours before

Special weather statement, Mar 17, 5:50 AM EST, 51 minutes before
FLZ040-171250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
550 AM EST FRI MAR 17 1995

...STRONG THUNDERSTORMS APPROACHING MARION COUNTY...

NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS
APPROACHING THE EXTREME SOUTHWEST PART OF MARION COUNTY...WEST OF
DUNNELLON.

THESE THUNDERSTORMS HAD MOVED INLAND FROM THE GULF COASTAL WATERS
AND WERE MOVING NORTHEAST 25 MPH.

THE STORMS WILL BE MOVING THROUGH THE WEST PART OF MARION COUNTY DURING
THE EARLY MORNING HOURS.

STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND
HAIL MAY ACCOMPANY THE STRONGER STORMS.

MOTORISTS SHOULD BE ALERT THIS MORNING FOR HEAVY DOUNPOURS AND FOR
PONDING OF WATER ON THE ROADWAYS.
Special weather statement, Mar 17, 6:20 AM EST, 21 minutes before
FLZ041-044>047-053-054-058-059-064-501-171330-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
620 AM EST FRI MAR 17 1995

...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...

A LOW PRESSURE SYSTEM OVER THE EASTERN GULF OF MEXICO WILL MOVE SLOWLY EAST
TODAY..CROSSING THE PENINSULA TONIGHT AND EARLY SATURDAY. ABUNDANT MOISTURE
WILL CONTINUE TO SPREAD ACROSS THE AREA IN ADVANCE OF THIS SYSTEM. TEMPERATURES
IN THE MID TO UPPER LEVELS OF THE ATMOSPHERE ARE QUITE COLD...THEREFORE THE
STRONGER STORMS WILL PRODUCE FREQUENT LIGHTNING AND HAVE THE POTENTIAL FOR
DAMAGING WINDS AND LARGE HAIL.

NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAIN AND FREQUENT LIGHTNING WERE ALREADY
OCCURRING OVER THE ATLANTIC AND GULF WATERS EARLY THIS MORNING. THE STORMS WILL
MOVE NORTHEAST AT 15 TO 20 MPH...WITH SOME ACTIVITY PASSING ACROSS NORTHERN
SECTIONS THIS MORNING...AND ADDITIONAL STORMS FORMING ACROSS MOST OF THE AREA
BY THE AFTERNOON.

A SYSTEM SUCH AS THIS IS QUITE UNUSUAL FOR THIS TIME OF YEAR OVER FLORIDA. IF
SUFFICIENT SUNSHINE OCCURS TODAY...SEVERAL SEVERE WEATHER OCCURRENCES ARE
POSSIBLE ACROSS EAST CENTRAL FLORIDA. THEREFORE PEOPLE PLANNING OUTDOOR
ACTIVITIES SHOULD KEEP INFORMED OF THE WEATHER SITUATION THROUGH TONIGHT. STORM
SPOTTERS ARE ADVISED TO MONITOR NOAA WEATHER RADIO FOR SHORT TERM FORECASTS AND
REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN MELBOURNE.

LASCODY
Special weather statement, Mar 17, 6:21 AM EST, 20 minutes before
FLZ041-044>047-053-054-058-059-064-501-171330-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
620 AM EST FRI MAR 17 1995

...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...

A LOW PRESSURE SYSTEM OVER THE EASTERN GULF OF MEXICO WILL MOVE SLOWLY EAST
TODAY..CROSSING THE PENINSULA TONIGHT AND EARLY SATURDAY. ABUNDANT MOISTURE
WILL CONTINUE TO SPREAD ACROSS THE AREA IN ADVANCE OF THIS SYSTEM. TEMPERATURES
IN THE MID TO UPPER LEVELS OF THE ATMOSPHERE ARE QUITE COLD...THEREFORE THE
STRONGER STORMS WILL PRODUCE FREQUENT LIGHTNING AND HAVE THE POTENTIAL FOR
DAMAGING WINDS AND LARGE HAIL.

NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAIN AND FREQUENT LIGHTNING WERE ALREADY
OCCURRING OVER THE ATLANTIC AND GULF WATERS EARLY THIS MORNING. THE STORMS WILL
MOVE NORTHEAST AT 15 TO 20 MPH...WITH SOME ACTIVITY PASSING ACROSS NORTHERN
SECTIONS THIS MORNING...AND ADDITIONAL STORMS FORMING ACROSS MOST OF THE AREA
BY THE AFTERNOON.

A SYSTEM SUCH AS THIS IS QUITE UNUSUAL FOR THIS TIME OF YEAR OVER FLORIDA. IF
SUFFICIENT SUNSHINE OCCURS TODAY...SEVERAL SEVERE WEATHER OCCURRENCES ARE
POSSIBLE ACROSS EAST CENTRAL FLORIDA. THEREFORE PEOPLE PLANNING OUTDOOR
ACTIVITIES SHOULD
 KEEP INFORMED OF THE WEATHER SITUATION THROUGH TONIGHT. STORM
SPOTTERS ARE ADVISED TO MONITOR NOAA WEATHER RADIO FOR SHORT TERM FORECASTS AND
REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN MELBOURNE.

LASCODY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 12:03 PM ESTSevere Thunderstorm WarningMLBMartin27 min
Mar 17, 2:41 PM ESTSevere Thunderstorm WarningMLBMarion49 min
Mar 17, 3:36 PM ESTSevere Thunderstorm WarningMLBPalm Beach69 min

Nearby

Severe Thunderstorm Warnings in Florida, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.